Tags: Cancer | medication | leukemia | cancer | prednisone

Balancing Medications Is No Easy Task

By    |   Tuesday, 30 Dec 2014 04:08 PM

“A Delicate Balance,” the title of Edward Albee’s 1966 drawing room drama currently being revived on Broadway (starring John Lithgow and Glenn Close), refers to relationships within a family. But it could easily refer to the similarly subtle relationships among the chemicals in your system when you are taking multiple medications.
 
I take pills to address certain problems that arise from having lived through leukemia. And then I take more pills to address the problems created by those pills.
 
I take about 30 a day, and sometimes it feels like they are a house of cards — if I move just one, the others could tumble.
 
But my goal — a goal I assume is shared by others with health conditions — is to decrease, whenever possible, the number of medications I take, due to all the side effects.
 
There are tradeoffs. My doctor said I could cut the Neurontin (gabapentin), which I take for neuropathy in my feet, from 1,200 mg a day to 600 mg. The result was that I felt less fatigued, but also had to deal with more tingling in my feet.
 
Nearly six years after my transplant, I am also off of tapering Nexium (esomeprazole magnesium to treat the acid reflux created by other drugs. It is among a class of drugs called proton pump inhibitors, which can cause increased risk of fractures and other side effects in people who take them for more than a year.
 
A couple of weeks ago I cut my daily dose from 20 to 10 mg. I hope to wean myself off Nexium completely.
 
It’s also about time to taper my dose of prednisone, from 2 mg a day to 1 mg. I’ve been taking it ever since my transplant. It helps me fight graft vs. host disease, which manifests as higher than normal liver enzymes.
 
Prednisone is an immune system suppressant, and getting off of it means also getting off the drugs I take to prevent pneumonia and Cytomegalovirus, which I have had several times.
 
Prednisone mimics cortisol, a hormone naturally made by your adrenal glands. Unfortunately, if you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production.
 
People must gradually reduce prednisone dosage to give their adrenal glands time to resume normal function. The time it takes to recover depends on dose, individual physiology, and duration of use.
 
Withdrawal symptoms can include fatigue, weakness, body aches, joint pain, and depression.
 
I have certainly tapered slowly — down from 40 mg at my highest point. But I have been taking it so long — almost six years — that I am concerned about getting symptoms.
 
My doctor told me that it should be fine because I am on such a low dose that my adrenal glands are already working.
 
Still, it’s a concern. A fellow transplant patient once told me that she got so depressed when she went off that she begged to get back on drug.
 
I’ve pledged to do it next year, which, of course, means next week. Here’s hoping the final steps are easy.
 
If you are thinking of changing any medication dosages, be sure to discuss it with your healthcare provider so that you’ll have the best chance of maintaining that delicate balance.

© 2017 NewsmaxHealth. All rights reserved.

 
1Like our page
2Share
Ronni-Gordon
I take pills to address certain problems that arise from having lived through leukemia. And then I take more pills to address the problems created by those pills.
medication, leukemia, cancer, prednisone
538
2014-08-30
Tuesday, 30 Dec 2014 04:08 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved